Arizona, 2017Flash Flood in Arizona, July 20, 2017
July 20, 2017 · NWS FGZ · 1 event in 1 county or zone
A thunderstorm with heavy rain produced flash flooding in northern Navajo County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm with heavy rain produced flash flooding in northern Navajo County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 20, 10:20 AM MST, 4 hours 40 minutes earlier.
Area forecast discussion, Jul 20, 10:20 AM MST, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1020 AM MST Thu Jul 20 2017
.SYNOPSIS...Expect very active monsoon conditions for the next
several days. Local heavy rainfall capable of producing flash
flooding remains possible from stronger storms.
&&
.DISCUSSION...The morning sounding at FGZ once again showed a very
wet atmosphere (0.96" Pwat) and a light east-southeasterly flow.
This means that storms will be slow moving and capable of producing
heavy rain (over the same area) which could lead to flash flooding.
An area of instability and weak rotation (MCV) was moving through
southern Navajo County and into northern Gila/southeastern Coconino
County this morning. Showers and isolated thunderstorms are
already in progress there. Another active day is expected across
northern Arizona!
&&
.PREV DISCUSSION /327 AM MST/....Monsoon moisture will remain
entrenched across northern Arizona today. The primary change over
the past 24 hours is that high pressure in the mid-levels has
shifted further to the east. The result over Arizona will be for the
steering flow to point from south to north. Such a flow pattern
favors an increase in shower thunderstorm activity across northeast
Arizona as storms that form in the mountains and along the Mogollon
Rim send outflow boundaries across the Little Colorado River Valley,
as well as the Navajo and Hopi Nations. The northeast is a bit drier
so storms could produce wind gusts in excess of 50 mph. Otherwise,
local downpours of up to an inch will be possible. South of the
Mogollon Rim, under this steering flow, there likely will be a
downturn in activity with storms more isolated and tending to remain
over and near the mountains. We have adjusted the forecast grids to
account for this tendency. Still saturated soils across the broad
area encompassing Prescott and Payson with isolated 2+ inch
downpours and flooding possible.
From Friday onward...The steering flow remains south to north on
Friday with similar results as described above. A center of high
pressure then moves in from over the eastern Pacific for Saturday
and Sunday with the steering flow becoming northeast to
southwest. We will have to see how the moisture hangs in across
central Arizona but under this steering flow typically it is quite
active from the Mogollon Rim southward (similar pattern to that of
the past few days). Beyond the weekend, monsoon moisture remains
entrenched across Arizona with daily thunderstorms continuing.
&&
For the 18Z package...Expect scattered to numerous showers and
thunderstorms along and north of the Mogollon Rim, with the
potential for scattered showers and thunderstorms initiating along
outflow boundaries south of the rim by mid afternoon. MVFR/IFR in
heavy rain will be possible under the strongest storms. Aviation
discussion not updated for TAF amendments.
&&
.FIRE WEATHER...The active monsoon conditions will continue with
scattered to numerous showers and thunderstorms each day. Heavy rain
and gusty winds will remain the primary impact. Expect near average
temperatures across the area.
Saturday through Monday....Expect daily chances for showers and
thunderstorms. No significant changes in the weather pattern are
anticipated.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...MAS/McCollum
AVIATION...RR
FIRE WEATHER...SUK
For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 20, 3:38 AM MST, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
338 AM MST Thu Jul 20 2017
AZZ004>018-037>040-210415-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
338 AM MST Thu Jul 20 2017
This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.
.DAY ONE...Today and Tonight
Look for scattered to numerous showers and thunderstorms from the
Mogollon Rim and White Mountains northward including the Navajo
and Hopi nations. Storms across this area will be capable of wind
gusts in excess of 50 mph and local downpours of around an inch.
South of the Mogollon Rim activity will be isolated to scattered
and tend to remain over and near the mountains. A storm or two
south of the Rim will be capable of producing 2+ inches of
rainfall with flooding still possible as soils remain saturated
in many spots.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Daily thunderstorms will continue into early next week with the
usual day-to-day variations of coverage and intensity.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
In the hours before
Local storm report, Jul 20, 10:01 AM MST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1001 AM MST THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FLASH FLOOD 5 S WASHINGTON PARK 34.35N 111.28W
07/15/2017 GILA AZ PARK/FOREST SRVC
*** 10 FATAL ***
FLASH FLOODING REPORTED NEAR THE JUNCTION OF
THE EAST VERDE RIVER AND ELLISON CREEK IN
NORTHERN GILA COUNTY AZ. SWIFT WATER RESCUE
TEAMS RESCUED 4 PEOPLE. 10 PEOPLE ARE
CONFIRMED DEAD.
&&
TMLocal storm report, Jul 20, 11:03 AM MST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1103 AM MST THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1257 PM FLASH FLOOD 2 S PRESCOTT VALLEY 34.58N 112.32W
07/19/2017 YAVAPAI AZ COUNTY OFFICIAL
YAVAPAI COUNTY EM SOCIAL MEDIA PAGE SHOWED
AT LEAST A 2 FEET RISE IN WATER LEVEL OF THE
ALBERSON WASH UPSTREAM FROM FAIN LAKE AND
LYNX CREEK.
&&
TMLocal storm report, Jul 20, 11:53 AM MST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1153 AM MST THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM FLASH FLOOD 3 ESE CORDES JUNCTION 34.31N 112.06W
07/19/2017 YAVAPAI AZ MESONET
STREAM GAGE AFMA3 (AGUA FRIA NEAR MAYER)
REPORTED A 5.84 FT. RISE IN WATER LEVEL IN A
45-MINUTE PERIOD FROM 8:30PM TO 9:15PM MST.
&&
TMLocal storm report, Jul 20, 12:09 PM MST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1209 PM MST THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM FLASH FLOOD 1 NW MAYER 34.41N 112.25W
07/19/2017 YAVAPAI AZ PUBLIC
FLASH FLOOD PHOTO POSTED TO YAVAPAI COUNTY
SOCIAL MEDIA PAGE AT INTERSECTION OF CENTRAL
AVE. AND BIG BUG CREEK IN MAYER. TIME IS
APPROXIMATE.
&&
TMLocal storm report, Jul 20, 2:04 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
204 PM MST THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM FLASH FLOOD 4 S TEESTO 35.43N 110.41W
07/17/2017 NAVAJO AZ COCORAHS
COCORAHS REPORT OF FLASH FLOODING NEARBY.
TIME IS APPROXIMATE.
&&
TMFlash Flood, Navajo
- When
- July 20, 3:00 PM MST to 4:30 PM MST
- Where
- Navajo County, 8.63 mi NW of Forest Lake to 7.58 mi NNW of Hotevila
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.461, -110.326
Heavy rain from a thunderstorm produced an estimated 2-3 foot rise in the Dinnebito Wash at Navajo Route 41. Time is approximate.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 20 to 24, 20178 deaths · 1 event
- Tornadoes and Damaging Winds in New York, July 20, 2017$525,000 · EF2 · 15 events
- Hail and Damaging Winds in North Dakota, July 20, 2017$1.3 million · 1.75 in hail · 21 events
- Flooding in Wisconsin, July 20 to 31, 2017$219,000 · 9 events
- Flash Flooding and Heavy Rain in Iowa, July 20 to 22, 2017$200,000 · 9 events
- Flash Flooding and Damaging Wind in Arizona, July 20 to 21, 2017$258,000 · 50 kt wind · 3 events
- Damaging Winds in New York, July 20, 2017$61,000 · 65 kt wind · 14 events
- Damaging Winds and Lightning Strike in Pennsylvania, July 20, 2017$60,000 · 63 kt wind · 14 events
- Flood and Damaging Winds in Florida, July 20, 20173 injured · $1,000 · 50 kt wind · 24 events
- Damaging Wind and Heavy Rain in Arizona, July 20, 2017$50,000 · 61 kt wind · 2 events
- Flash Flood in Colorado, July 20, 2017$50,000 · 1 event
- Flash Flooding in Pennsylvania, July 20, 2017$35,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718618.